Thursday, April 5, 2012

The Dangers of Acetaminophen Abuse

Acetaminophen (or Paracetamol), the drug commonly known as Tylenol, is used for fever reduction and pain relief. It is very inexpensive and widely available, but is it actually safe?

Did you know that acetaminophen is the leading cause of liver failure in the United States or that poison control centers receive more calls about acetaminophen than about any other pharmaceutical medication?

So why is this happening and how can you protect yourself?



THE REASON ACETAMINOPHEN CAN BE SO DANGEROUS

As you probably know, acetaminophen is considered so safe that it is allowed to be in many OTC (over the counter) medications. Brand names like Tylenol, Excedrin, Nyquil, and TheraFlu are available in virtually every drug store, convenience store, and supermarket (many times in bulk). Unfortunately, it is this illusion of safety that is probably the biggest reason that so many people run into trouble by taking it.

Since acetaminophen can be useful as a mild analgesic (pain reliever) and as an antipyretic (fever reducer), it is included in hundreds of medications marketed to treat everything from migraine headaches to colds and the flu. And in a culture where many people jump immediately to “Maximum Strength” products, especially when self-medicating, you might be able to guess wherein the problem lies; people take too much, too often, and don’t even realize they may be overdosing and poisoning themselves (and their livers).

You can inadvertently poison your liver with acetaminophen in a couple of different ways. This can happen by either taking too much in a short period of time or taking the “recommended dose” repeatedly, over a longer period of time. Both can lead to liver damage, liver failure, or even death.

A narrow therapeutic window:  

The problem is that acetaminophen actually has a very narrow window of safety. In other words, the dose that works to relieve symptoms (the therapeutic dose) is not very far off from a toxic or even lethal dose. The obvious solution to this narrow therapeutic window is to severely limit the amount you take at any one time. But with an increasing number of over the counter and prescription medications containing acetaminophen, you might not even realize how much you’re taking. If you combine just a couple of these over the counter medicines, you could be inadvertently poisoning yourself. Add to that any prescription medication that you may not realize contains acetaminophen (e.g. Vicodin, Percoset) and an overdose becomes almost inevitable. Should you also decide to consume alcohol or take any other pharmaceutical medications that also put a strain on your liver, then it is not safe to take even the “recommended dose” of acetaminophen.


Read the labels of over the counter medications carefully,
they are required to list Acetaminophen in the "Active
Ingredients" section with the dosage amount.

The risk of liver failure:

Acetaminophen is metabolized (broken down) into toxic chemicals that need to be detoxified by your liver and cleared from your body because they are so dangerous. Your liver uses a chemical called glutathione (your body’s primary antioxidant) to prepare many toxins, including the metabolites of acetaminophen, for removal from the body. To safely remove these toxic metabolites of acetaminophen metabolism, your liver uses up a lot of glutathione. Unfortunately, your liver can only make so much glutathione in a given amount of time; this obviously poses a problem for your body trying to deal with other toxins that need to be detoxified with glutathione.

When your liver runs out of glutathione, it simply can’t detox other free radicals and damaging chemicals. As we discussed in our article on antioxidants and free radicals, glutathione is absolutely essential to even the most basic metabolism in your body. Once you use it all up in processing acetaminophen, your liver gets overrun with damaging chemicals, toxins, and free radicals with no way to remove them. This, not surprisingly, leads to liver damage and, eventually, liver failure. If you add to that environmental toxins (e.g. pesticides, pollution, alcohol, etc.), it’s not hard to see how your liver can quickly become overwhelmed leading to damage.

Other risks:

Aside from the damage which can occur to the liver, there are some other serious dangers associated with long term use of acetaminophen.

We tend to think of Aspirin and NSAIDs as the greatest risk in causing GI (Gastro-Intestinal), bleeding. In fact, acetaminophen also carries an increased the risk of upper GI bleeding, in a dose dependant manner (i.e. more tylenol = higher risk).

It also appears that acetaminophen carries a risk for developing blood related cancers (e.g. leukemia). This blood cancer risk increases two-fold in patients taking acetaminophen chronically. Kidney toxicity is another risk associated with taking acetaminophen regularly. Sometimes this is a secondary effect of liver problems, but it appears that this may also be related to direct kidney damage.

APPROPRIATE USE OF ACETAMINOPHEN  

As we mentioned before, acetaminophen has two main uses as a medicine -- antipyretic (fever reducer) and mild analgesic (pain killer):

Fever Reduction:

A fever is a natural response that occurs when your body is trying to fight off an infection. The heat that is generated by a fever actually helps your immune system kill unwanted viruses or other microbes. Generally, when you get a fever, that is exactly what your body needs to help fight off the infection. In fact, most fevers do not need to be addressed at all. Apart from a small subset of patients, like very young children, most people who have a fever should just let it run its course.

Occasionally, however, a fever can become a problem which needs to be immediately addressed, especially if the fever rises very rapidly or to a dangerous level. Any fever above 39.4°C / 103°F is of concern and if a fever reaches 40.5°C / 105°F then you seek medical attention immediately. When this kind of high temperature occurs in very young children it can lead to seizures or even brain damage. The best way to prevent and treat this type of problem is to prevent a young child’s fever from rising too high too rapidly.

However, in general, taking tylenol is NOT the correct treatment for a fever. If you or your child gets a fever, you first need to find out what is causing it. While it could be a simple cold (viral infection) it could also be something more serious. The correct course of action for a fever is to first get a proper diagnosis concerning what is actually causing your body to raise a fever to begin with. While tylenol can help prevent a fever from running out of control, in most cases if you know the cause of the fever is not serious (and you are not an infant or young child), then you probably don’t want to interfere with one of your body’s natural healing mechanisms.

Finally, if you really must reduce a fever for whatever reason, acetaminophen appears to be no more effective than physical methods of reducing a fever.  Many methods can work to reduce fever including using cool water to sponge, a cold pack, a fan or even taking a cool water bath. These methods reduce fevers very effectively and do not pose the possible risks associated with using acetaminophen.

Pain Relief:

Something that most people don’t realize is that acetaminophen is actually a very weak pain reliever. If you are suffering from a painful condition, then acetaminophen should NOT be your drug of choice. Even though pain is probably the main reason most people turn to acetaminophen, it’s really a poor choice given the serious risks that are associated with it. Sure one or two occasional doses to relieve a headache will generally be safe for most people, but the problem arises when that occasional dose turns into a regular dose and you then develop a toxic load that can lead to liver damage.

Fish oil is a safer alternative for many types of pain.


This problem is amplified in patients who have undergone any type of surgery. Surgery requires the use of some type of anaesthesia which must be safely removed from your body (detoxified). Since one of the primary routes for detoxification is by way of your liver...you can understand how adding acetaminophen into the mix becomes a really bad idea. Yet, patients continue to be regularly given acetaminophen postoperatively. Given the risks associated and the fact that acetaminophen is such a weak pain reliever, you would think that this would not be a regular practice in hospitals, and yet sadly, it is. 

There are many alternative to managing painful conditions including using fish oil which reduces inflammation (and thus pain) extremely well. See our post NSAIDs - Risks and Alternatives, for more information.

HOW MUCH IS TOO MUCH?

Acute use:

For years, the recommended maximum daily dose for adults was set at 4,000 mg of acetaminophen per day, however as more information about the number of patients suffering from liver failure has become better understood, guidelines have recently changed. The maximum recommended daily dose has now been dropped to 3,000 mg per day in adults.

When you consider that Extra Strength Tylenol is 500mg per pill at 2 pills per dose, it only takes  6 tablets, or 3 doses (of 1,000mg each), to reach the maximum safe limit in a day. This is without even factoring in any other source where you might accidentally get extra acetaminophen (e.g. OTC, Rx, etc)

Chronic Use:

People with chronic pain often take acetaminophen repeatedly over time, but this is simply not safe. Taking acetaminophen in doses approximating 3000 mg per day for more than a week can be problematic and is not recommended.

Current recommendations suggest that you should only take acetaminophen for up to 3 days when treating a fever, and for up to 10 days when treating pain. If either symptom persists for longer than that, you should see your doctor to determine the cause of your symptoms and to find other safer treatment options.

Interestingly, a panel of experts has recently made recommendations to the FDA concerning this issue of acetaminophen dosing. They specifically recommended that all extra-strength acetaminophen products be restricted to become only prescription medications. The regular dose of acetaminophen is 325 mg per tablet/capsule. Most extra-strength preparations contain 500 mg per tablet/capsule. Nonetheless, even taking the regular strength dose of acetaminophen it would still not take much to overdose if you combine OTC medications, meaning that consumers must still remain vigilant to avoid an accidental overdose.

SYMPTOMS OF ACETAMINOPHEN OVERDOSE

Several symptoms can give you a clue that you may be using too much acetaminophen. Some of these symptoms are vague and nonspecific, but you should take note and track them if you are taking acetaminophen. If you take acetaminophen at all regularly, then you should pay close attention and inform your physician immediately if you develop any of these symptoms.

  • nausea
  • vomiting
  • loss of appetite
  • sweating
  • extreme tiredness
  • unusual bleeding or bruising
  • pain in the upper right part of the stomach
  • yellowing of the skin or eyes (this is known as jaundice)
  • flu-like symptoms

CONCLUSION

Acetaminophen, can be a safe and effective treatment for both fevers and mild pain when used in a limited manner. However, since it is included in so many different over the counter products, it’s easy to overlook how much you’re actually taking. When you add up all the different possible sources, it’s easy to reach unsafe levels. Worse yet, you probably won’t even feel sick right away if you do take too much, meaning that you could be poisoning your liver for some time before you even notice a problem.

So please be careful and check the labels of any medication whether over the counter medications or prescriptions. Any medication that contains acetaminophen is required to list it in the active ingredients section of the packaging. Don’t let a surprise dose of acetaminophen sneak up on you, because the results could be lethal.
-----
Researched and written by Dr. Rebecca Malamed, M.D. with assistance from Mr. Malcolm Potter.

1 comment:

  1. I remember when I learned with astonishment that taking an overdose of Tylenol was the number one way to commit suicide in Britain. Not long after I actually had a patient who tried it.

    I would have had no idea how dangerous the compound is had I not happened to read the article.

    ReplyDelete